facebook-pixel
Feel Better Than Ever, Today!

What medications cause hair loss?

Because our hair is an integral part of our self image and identity, hair loss of any kind can be devastating. However, hair loss due to the side effect of a medication is one of the hardest types to deal with. It’s difficult to know that one medicine that is so helpful in some ways can be so damaging to other parts of your life.

There are two types of hair loss associated with medication side effects: telogen effluvium and anagen effluvium. The former is temporary, short-term hair loss on the scalp while the latter is longer term. Anagen effluvium also affects a wider scope of the body, including the loss of eyelashes, eyebrows, and other body hair.

There are several different kinds of medication that result in both telogen effluvium and anagen effluvium:

  • Medication for Acne: Accutane and Retin-A are two brands of acne medication that are known for their adverse side effects. They both contain high traces of vitamin A, which is proven to sometimes cause hair loss.
  • Antidepressants and Mood Stabilizers: Sertraline (Zoloft), protriptyline (Vivactil), paroxetine hydrochloride (Paxil), amitriptyline (Elavil), and fluoxetine (Prozac) can cause hair loss in high doses.
  • Weight Loss Drugs: Weight loss drugs like phentermine can sometimes cause hair loss; however, this side effect is often not listed because of underlying causes. If you find yourself to be lacking essential nutrients because of taking weight loss medication, you may be susceptible to hair loss.
  • Gout Medications: Zyloprim and Lopurin may cause hair thinning depending upon the recommended dosage.
  • Antibiotics: Hair thinning is one of the most common complaints among people who take antibiotics. Though usually used short-term, this medication can have lasting results on your hair thickness, sometimes even after you stop taking it. If you are experiencing hair loss due to antibiotics, you may have too low a level of hemoglobin or vitamin B.
  • Chemotherapy: Chemotherapy can cause anagen effluvium.

There is no reason that you should have to suffer from hair loss while taking other medications. That’s why Hairline Ink has perfected a procedure called scalp micropigmentation. In just two to three treatments, you could have the look of a full head of hair – without stopping your current medications. To get the best of both worlds, call us at (585) 250-0835 to schedule a consultation.

Download Our FREE eBook, "The Hair Loss Handbook" !

* indicates required
  • Ready to change your life?
  • Contact us today to learn more, get a FREE Quote, or schedule YOUR Consultation!
Call Now Button